New Hampshire, 2013Flash Flood in New Hampshire, September 2, 2013
September 2, 2013 · NWS GYX · 1 event in 1 county or zone
An area of slow moving thunderstorms dropped 2 to 4 inches of rain in 4 hours in the Hooksett area of New Hampshire. This caused flooding and road washouts on several streets in town.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of slow moving thunderstorms dropped 2 to 4 inches of rain in 4 hours in the Hooksett area of New Hampshire. This caused flooding and road washouts on several streets in town.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 1, 11:28 PM EST, 32 minutes earlier.
Area forecast discussion, Sep 1, 11:28 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1228 AM EDT MON SEP 2 2013
.SYNOPSIS...
A BOUNDARY WILL REMAIN STALLED ACROSS NORTHERN NEW ENGLAND
TONIGHT...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. A WARM
FRONT WILL LIFT NORTH THROUGH THE REGION ON MONDAY WITH A COLD
FRONT MOVING EAST TUESDAY NIGHT INTO WEDNESDAY MORNING. ANOTHER
COLD FRONT SWEEPS THROUGH ON THURSDAY. HIGH PRESSURE BUILDS IN
FRIDAY AND SATURDAY.
&&
.NEAR TERM /THROUGH TODAY/...
UPDATE...
HAVE MADE UPDATES TO THE GRIDS LATE THIS EVENING...MAINLY BY
UPPING QPF TOTALS OVER THE NEXT 12 HOURS. BANDS OF HEAVY RAIN
SHOWERS AND THUNDERSTORMS CONTINUE TO MARCH NORTHWARD AS THE FLOW
INCREASES FROM THE SOUTH. RADAR ESTIMATES NOW SHOW HOOKSETT
REACHING A TOTAL OF 6 INCHES OF RAIN...HOWEVER THE RADAR APPEARS
TO BE RUNNING ABOUT 25% HOT IN THAT AREA RIGHT NOW.
MORE SHOWERS CONTINUE TO DEVELOP UPSTREAM. EXPECT HEAVY RAINFALL
IN MOST AREAS BY MORNING.
PREV DISC...
A STATIONARY FRONT HAS STALLED TODAY AND STRETCHES ALONG THE
SHORE NEAR PORTLAND TO CONCORD NH AND THEN WEST. SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED AND ARE MOVING ENE ALONG THE BOUNDARY
AND WILL CONTINUE TO DO SO THIS AFTERNOON AND TONIGHT. A SEA
BREEZE WAS ALSO MOVING NORTH AND WAS NOTED ON RADAR AS FAR INLAND
AS LEWISTON AT 3 PM. THIS CONVECTION WILL DIE DOWN AFTER SUNSET.
HEAVY RAIN AS WELL AS A FEW STRONG WIND GUSTS ARE POSSIBLE.
TOWARDS MIDNIGHT A WARM FRONT SURGES NORTH AND HEAVY STRATIFORM
SHOWERS ARE EXPECTED...FROM NEAR CONCORD NH..ARCING NORTH TOWARDS
BRIDGTON ME AND THEN SOUTHWEST TOWARDS ROCKLAND BEFORE MOVING
NORTH OVERNIGHT. HEAVY RAIN IS LIKELY AGAIN WITH WARM RAIN
PROCESSES IN PLACE...SLOW STORM MOTIONS...AND PW VALUES RISING
AGAIN TO 2-3 STANDARD DEVIATIONS ABOVE NORMAL. HAVE ISSUED A FLASH
FLOOD WATCH BEGINNING THIS EVENING AND LASTING THROUGH LATE MONDAY
NIGHT. ALSO INCLUDED HEAVY RAIN IN THE WORDED FORECAST.
OVERNIGHT LOWS WILL BE ON THE WARM SIDE WITH PLENTY OF FOG AND
STRATUS DEVELOPING.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM TUESDAY/...
MODELS DISAGREE ON THE PLACEMENT OF THE HIGHEST QPF VALUES...BUT
THE COMBINATION OF A THE WARM FRONT...ENERGETIC SW FLOW ALOFT WITH
A DEEPENING UPPER LEVEL TROUGH...AND PLENTY OF MOISTURE WILL
SUPPORT HIGH INSTANTANEOUS RAIN RATES AND VERY HEAVY RAINFALL
THROUGHOUT THE DAY. A WESTERLY COMPONENT TO THE WIND MAY HELP
CLEAR CLOUDS OUT EARLY WHICH WILL HELP BOOST SURFACE BASED
INSTABILITY. THE HEAVIEST RAIN WILL LIKELY FALL IN CONVECTION NEAR
THE WARM FRONT WHICH WILL BE CROSSING THE MOUNTAINS AND FOOTHILLS
DURING THE DAY.
TEMPERATURES SHOULD REACH THE MID 60S NORTH OF THE WARM FRONT WITH
70S TO THE SOUTH. BY LATE MONDAY NIGHT THE WARM FRONT AND HEAVY
RAIN WILL HAVE PUSHED NORTH INTO CANADA AS THE UPPER TROUGH TILTS
SLIGHTLY NEGATIVE AND AN UPPER LEVEL JET STREAK MOVES ACROSS
NORTHERN NEW ENGLAND.
OVERNIGHT LOWS WILL BE COOLER (UPPER 50S TO MID 60S) WITH RAIN
ENDING AND A FEW BREAKS DEVELOPING IN THE CLOUD COVER FROM THE SW.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
MID LEVEL TROUGH OVER THE EASTERN GREAT LAKES WILL MOVE EAST ON
TUESDAY... WITH A SURFACE FRONT PUSHING FROM WEST TO EAST ACROSS
NEW ENGLAND AS WELL. AHEAD OF THE FRONT... WARM...MOIST AIR WILL
BE IN PLACE ESPECIALLY ACROSS SOUTHERN NEW ENGLAND. WITH ANY
SUNSHINE... THE ATMOSPHERE WILL BECOME UNSTABLE IN THE WARM SECTOR
WITH SURFACE BASED CAPE OF 1000 OR MORE POSSIBLE. WITH THE
INSTABILITY IN PLACE... THE CONVERGENCE ALONG THE FRONT AND LIFT
ASSOCIATED WITH THE MID LEVEL TROUGH WILL AID IN THE DEVELOPMENT
OF THUNDERSTORMS. HOW FAR NORTH THE SURFACE BASED INSTABILITY
EXISTS WILL DEPEND ON HOW FAR NORTH THE WARM SECTOR ADVANCES. DEEP
LAYER SHEAR SHOULD BE SUFFICIENT FOR STORM ORGANIZATION. LOW LEVEL
CURVATURE IN THE WIND PROFILE WILL ALSO ALLOW STORMS TO ROTATE
ESPECIALLY IF THEY CAN STAY DISCREET. CONSIDERING THE SYNOPTIC
FORCING IN PLACE... IT APPEARS MOST LIKELY THAT A LINE OF
THUNDERSTORMS WILL DEVELOP BY MID MORNING OVER NEW HAMPSHIRE AND
PROGRESS EASTWARD WITH THE FRONT DURING THE DAY. WHILE THE AREA IS
NOT YET OUTLOOKED FOR SEVERE THUNDERSTORMS... AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE. THE FRONT AND ANY REMAINING
SHOWERS/STORMS WILL MOVE OFF TO THE EAST BY TUESDAY EVENING.
ALTHOUGH A COLD FRONT PUSHES THROUGH THE AREA... TEMPERATURES
BEHIND THE FRONT ARE NOT THAT COLD. THE DIFFERENCE IN AIR MASSES
WILL PRIMARILY BE NOTED IN HUMIDITY... AS DEW POINTS WILL FALL
INTO THE 50S OR EVEN 40S FOR WEDNESDAY. AN OFFSHORE WEST TO
NORTHWEST WIND WILL ALLOW DOWNSLOPING CONDITIONS ON THE COASTAL
PLAIN WITH HIGH TEMPERATURES WEDNESDAY RISING INTO THE UPPER 70S.
MEANWHILE... UPPER LEVEL LOW PRESSURE SPINNING OVER NORTHEAST
CANADA WILL SHOVE A COLD FRONT SOUTHWARD THROUGH EASTERN CANADA
AND INTO NEW ENGLAND ON THURSDAY. THIS AIR MASS HAS ITS ORIGINS IN
THE ARCTIC... SO THE TEMPERATURE DIFFERENCE WILL BE NOTICEABLE.
HOWEVER... SOME MODELS HAVE SHOWN SIGNS OF BACKING OFF ON THE
STRENGTH OF THE COLD AIR WITH THIS FRONT... WITH THE COLD AIR
BEING MODIFIED A BIT AND/OR SHIFTED TO THE EAST RATHER THAN
DELIVERING A DIRECT SHOT OF COLD AIR TO NEW HAMPSHIRE AND WESTERN
MAINE. THIS IS A COMMON THING TO SEE IN THE MODELS ESPECIALLY THIS
TIME OF YEAR... WITH MODELS INITIALLY BEING BOLD AND SHOWING A
STRONG FRONT WITH VERY COLD AIR BEHIND IT... THEN AS THE EVENT
DRAWS CLOSER THE AIR IS SHOWN TO MODIFY A BIT OR GET SHIFTED TO
THE EAST. GFS MODEL YESTERDAY WAS SHOWING 850 MB TEMPERATURES
BELOW ZERO FOR A GOOD PART OF THE AREA WHILE TODAY'S RUN KEEPS THE
850 MB ZERO LINE TO OUR NORTH AND EAST. ECMWF HAS ALSO SHOWN THIS
TREND WITH THE LATEST 12Z RUN ALSO KEEPING THE 850 MB ZERO LINE TO
OUR NORTH. WHAT THIS MEANS PRACTICALLY SPEAKING IS THAT COLD AIR
MAY NOT BE AS STRONG AS INITIALLY FORECAST AND THIS TREND IN THE
MODELS MAY CONTINUE. CURRENT FORECAST HAS COLDEST LOW TEMPERATURES
THURSDAY NIGHT (40S AND A FEW 30S) AND HIGH TEMPERATURES IN THE
UPPER 60S TO LOW 70S ON FRIDAY.
EXPECT WARM AIR TO BEGIN INVADING FROM THE WEST AGAIN LATE FRIDAY
AND SATURDAY. IT LOOKS LIKE ANOTHER UPPER TROUGH AND SURFACE COLD
FRONT WILL MOVE THROUGH THE REGION THIS WEEKEND... BUT TIMING IS
STILL UNCERTAIN.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
SHORT TERM...CURRENT VFR CONDITIONS WILL GIVE WAY TO MVFR/IFR
TONIGHT AS A WARM FRONT MOVES NORTH SPREADING WIDESPREAD MODERATE
TO HEAVY RAINFALL INTO THE REGION. AT THIS POINT CEILINGS LOOK TO
BE THE MAIN PROBLEM EXCEPT FOR KPSM AND KRKD WHICH WILL LIKELY SEE
LIFR CONDITIONS IN DENSE FOG OFF THE WATERS AS WELL. INCLUDED
+TSRA AND CB FOR ALL TERMINALS DURING THE DAY TOMORROW.
LONG TERM...EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG A
COLD FRONT AS IT MOVES FROM WEST TO EAST ACROSS THE AREA ON
TUESDAY. SHOULD SEE VFR CONDITIONS ON WEDNESDAY... THEN A COLD
FRONT MOVES IN FROM THE NORTH ON THURSDAY. THIS FRONT MAY BRING
MVFR CEILINGS NORTH OF THE MOUNTAINS. OTHERWISE VFR CONTINUES INTO
THE WEEKEND.
&&
.MARINE...
SHORT TERM...WINDS AND SEAS REMAIN JUST BELOW SMALL CRAFT ADVISORY
CRITERIA AS A WARM FRONT CROSSES THE WATERS. HEAVY RAIN...STRATUS...
AND DENSE FOG WILL MAKE BOATING DIFFICULT.
LONG TERM...ALTHOUGH A COLD FRONT MOVES THROUGH ON TUESDAY... WIND
SPEEDS AND WAVE HEIGHTS SHOULD REMAIN BELOW ADVISORY LEVELS.
ANOTHER FRONT MOVES INTO THE WATERS ON THURSDAY.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MEZ007>009-012>014-
018>028.
NH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NHZ001>010-013-014.
MARINE...NONE.
&&
JCHazardous weather outlook, Sep 1, 2:04 PM EST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
304 PM EDT SUN SEP 1 2013
MEZ007>009-012>014-018>028-NHZ001>010-013-014-021915-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
304 PM EDT SUN SEP 1 2013
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
LATE MONDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
A FRONT WILL REMAIN NEARLY STALLED ACROSS NORTHERN NEW ENGLAND THIS
WEEKEND. SHOWERS AND THUNDERSTORMS ARE EXPECTED. A FEW STORMS MAY
BE STRONG. IN ADDITION...ANY SHOWER OR THUNDERSTORM MAY PRODUCE
HEAVY RAIN AND LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY INTO TUESDAY.
THESE STORMS MAY BE STRONG AS WELL...AND COULD PRODUCE LOCALIZED
HEAVY RAINFALL AND FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ150>154-021915-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
304 PM EDT SUN SEP 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE WATERS TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE WATERS MONDAY AND
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Merrimack
- When
- September 2, 12:00 AM EST
- Where
- Merrimack County, 0.51 mi E of Hooksett to 0.63 mi E of Hooksett
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.101, -71.460
An area of slow moving thunderstorms dropped 2 to 4 inches of rain over 4 hours causing road washouts and the flooding of several streets in Hooksett.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, September 2, 20131 death · 2 injured · $2.0 million · 4 events
- Flash Flooding and Flooding in Rhode Island, September 2, 2013$1.6 million · 4 events
- Hail and Damaging Winds in New York, September 2, 2013$385,000 · 1.75 in hail · 33 events
- Flash Flooding in Pennsylvania, September 2, 2013$250,000 · 4 events
- Flash Flood and Damaging Winds in Alabama, September 2, 2013$240,000 · 52 kt wind · 4 events
- Flash Flooding in Pennsylvania, September 2, 2013$215,000 · 2 events
- Hail and Damaging Winds in New York, September 2, 20131 injured · $35,000 · 2 in hail · 28 events
- Flash Flooding and Flooding in New Jersey, September 2 to 3, 2013$75,000 · 6 events
- Damaging Wind in Oklahoma, September 2, 2013$50,000 · 60 kt wind · 1 event
- Flash Flood in New Mexico, September 2 to 3, 2013$35,000 · 1 event
- Damaging Wind in West Virginia, September 2, 2013$30,000 · 50 kt wind · 1 event
- Hail and Damaging Wind in Ohio, September 2, 2013$25,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478536.